MedicalResearch.com Interview with:
Robert Nam, MD, FRCSC
Ajmera Family Chair in Urologic Oncology
Professor of Surgery
University of Toronto
Head, Genitourinary Cancer Site
Odette Cancer Centre
Sunnybrook Health Sciences Centre
MedicalResearch.com: What is the background for this study? What are the main findings?
Response: The well known potentially lethal complications of anti-thrombotic medications of cerebral and gastrointestinal bleeding complications are well known. However, more common bleeding related complications are not well described . In particular, gross hematuria is a well known complication of these medications but its frequency and severity is unknown. We sought to characterize this association among a large population-based cohort consisting of over 2.5 million patients from the Province of Ontario, Canada, using hematuria-related complications was endpoints. These were defined as undergoing invasive urologic procedures, hospital admissions or emergency visits for gross hematuria.
Among the 2.5 million patients, over 800,000 used some form of anti-thrombotic medication, including anti-platelet or anti-coagulant, medications. Over a median followup of 7.3 years, the rates of hematuria-related complications were 123.95 events/1000 person-years among patients actively exposed to antithrombotic agents vs 80.17 events/1000 person-years among patients not exposed to these drugs. Of the three endpoints, urologic procedures were the most common occurrence, but hospitalizations and emergency room visits to manage gross hematuria had the highest risk with up to a 6- to 10-fold increase in risk. Among anticoagulants, in multivariable models, exposure to dabigatran (and not warfarin) was associated with the lowest rate of complications, while rivaroxaban had the highest rate for each age group. Other antiplatelet agents, including clopidogrel, prasugrel, tricagrelor, ticlopidine, and dipyridamole, were associated with higher rates of hematuria-related complications than aspirin. Using both an anti-platelet and anti-coagulant drug had the high risk of bleeding complications. Patients with enlarged prostates and who had kidney disease were also at higher risk for bleeding complications.
Another key finding to the study was that patients had a 2-fold higher risk of having silent bladder cancer being detected compared to the general population, given that one of the symptoms of bladder cancer is having blood in the urine.
MedicalResearch.com: What should clinicians and patients take away from your report?
Response: It is important to stress that physicians and patients should not stop prescribing these drugs for their intended treatment in order to avoid these side effects. This study provides important information to allow them to try and manage these bleeding complications in order to prevent being hospitalized or having to come to the emergency department. This can be done by modifying or temporarily discontinuing these medications balanced by its indication and need, particularly for those with enlarged prostates or kidney disease. In addition, it would be important to take this complication seriously and warrants thorough investigation given the increase rate of bladder cancer detection.
MedicalResearch.com: What recommendations do you have for future research as a result of this study?
Response: It would be important to explore the recurrence rates of bleeding complications for patients who need to continue using these drugs where it cannot be discontinued to its need. We should also explore the subgroup of patients with enlarged prostates and kidney disease to better determine and characterize their risk of bleeding.
MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.
Wallis CJD, Juvet T, Lee Y, Matta R, Herschorn S, Kodama R, Kulkarni GS, Satkunasivam R, Geerts W, McLeod A, Narod SA, Nam RK. Association Between Use of Antithrombotic Medication and Hematuria-Related Complications. JAMA. 2017;318(13):1260–1271. doi:10.1001/jama.2017.13890
Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.